To Name :
To Email :
From Name :
From Email :
Comments :

Medical Verdicts


Did antifungal medication cause subdural hematoma?

December 2003 · Vol. 15, No. 12

<court>Harris County (Tex) District Court</court>

With complaints of vaginal itching and burning, an 80-year-old woman taking anticoagulant medication presented to a gynecologist. Her doctor prescribed 2 weeks of an antifungal topical cream.

Following treatment the woman returned, again complaining of vaginal itching and burning. The physician’s partner ordered a single 150-mg oral dose of an antifungal medication (fluconazole).

Five days later, the woman again presented to her original physician. She noted that when she went to fill the prescription, she complained of headaches to the pharmacist, who suggested she have her clotting time checked.

Examination revealed that her clotting time was indeed abnormally high, and a subsequent computed tomography scan showed bleeding around the brain. She later suffered a subdural hematoma and seizure disorder, requiring her to spend 1 month in a rehabilitation facility. She died 2 years later of unrelated causes.

The woman’s estate sued, claiming the physicians acted negligently in ordering antifungal medication for a patient taking an anticoagulant.

The doctors argued that the antifungal medication did not cause the woman’s high clotting times. Further, they noted that she had missed her last 4 monthly clotting-level checks.

  • The jury returned a defense verdict.

The cases presented here were compiled by Lewis L. Laska, editor of Medical Malpractice Verdicts, Settlements & Experts. While there are instances when the available information is incomplete, these cases represent the types of clinical situations that typically result in litigation.

Did you miss this content?
5 ways to reduce infection risk during pregnancy